The Annals of Applied Probability

SPDE limits of many-server queues

Haya Kaspi and Kavita Ramanan

Full-text: Open access

Abstract

This paper studies a queueing system in which customers with independent and identically distributed service times arrive to a queue with many servers and enter service in the order of arrival. The state of the system is represented by a process that describes the total number of customers in the system, and a measure-valued process that keeps track of the ages of customers in service, leading to a Markovian description of the dynamics. Under suitable assumptions, a functional central limit theorem is established for the sequence of (centered and scaled) state processes as the number of servers goes to infinity. The limit process describing the total number in system is shown to be an Itô diffusion with a constant diffusion coefficient that is insensitive to the service distribution beyond its mean. In addition, the limit of the sequence of (centered and scaled) age processes is shown to be a diffusion taking values in a Hilbert space and is characterized as the unique solution of a stochastic partial differential equation that is coupled with the Itô diffusion describing the limiting number in system. Furthermore, the limit processes are shown to be semimartingales and to possess a strong Markov property.

Article information

Source
Ann. Appl. Probab., Volume 23, Number 1 (2013), 145-229.

Dates
First available in Project Euclid: 25 January 2013

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1359124384

Digital Object Identifier
doi:10.1214/11-AAP821

Mathematical Reviews number (MathSciNet)
MR3059233

Zentralblatt MATH identifier
1271.60098

Subjects
Primary: 60K25: Queueing theory [See also 68M20, 90B22] 60F17: Functional limit theorems; invariance principles 60H15: Stochastic partial differential equations [See also 35R60]
Secondary: 90B22: Queues and service [See also 60K25, 68M20] 68M20: Performance evaluation; queueing; scheduling [See also 60K25, 90Bxx]

Keywords
Many-server queues GI/G/N queue fluid limits diffusion limits stochastic partial differential equations measure-valued processes Itô diffusion Halfin–Whitt regime

Citation

Kaspi, Haya; Ramanan, Kavita. SPDE limits of many-server queues. Ann. Appl. Probab. 23 (2013), no. 1, 145--229. doi:10.1214/11-AAP821. https://projecteuclid.org/euclid.aoap/1359124384


Export citation

References

  • [1] Asmussen, S. (2003). Applied Probability and Queues, 2nd ed. Springer, New York.
  • [2] Berezanskii, Y. M. (1986). Selfadjoint Operators in Spaces of Functions of Infinitely Many Variables. Translations of Mathematical Monographs 63. Amer. Math. Soc., Providence, RI.
  • [3] Billingsley, P. (1968). Convergence of Probability Measures. Wiley, New York.
  • [4] Brown, L., Gans, N., Mandelbaum, A., Sakov, A., Shen, H., Zeltyn, S. and Zhao, L. (2005). Statistical analysis of a telephone call center: A queueing science perspective. JASA 100 36–50.
  • [5] Burton, B. (2005). Volterra Integral and Differential Equations. Elsevier, Amsterdam.
  • [6] Centsov, N. N. (1956). Wiener random fields depending on several parameters. Dokl. Akad. Nauk., SSSR 106 607–609.
  • [7] Decreusefond, L. and Moyal, P. (2008). A functional central limit theorem for the $M/GI/\infty$ queue. Ann. Appl. Probab. 18 2156–2178.
  • [8] Erlang, A. K. (1948). On the rational determination of the number of circuits. In The Life and Works of A. K. Erlang (E. Brockmeyer, H. L. Halstrom and A. Jensen, eds.). The Copenhagen Telephone Company, Copenhagen.
  • [9] Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.
  • [10] Evans, L. C. (1988). Partial Differential Equations. Graduate Studies in Mathematics 19. Amer. Math. Soc., Providence, RI.
  • [11] Friedman, E. (2006). Stochastic Differential Equations and Applications. Dover, New York.
  • [12] Gamarnik, D. and Momčilović, P. (2008). Steady-state analysis of a multiserver queue in the Halfin–Whitt regime. Adv. in Appl. Probab. 40 548–577.
  • [13] Glynn, P. and Whitt, W. (1991). A new view of the heavy-traffic limit theorem for infinite-server queues. Adv. in Appl. Probab. 2 188–209.
  • [14] Halfin, S. and Whitt, W. (1981). Heavy-traffic limit theorems for queues with many servers. Oper. Res. 29 567–588.
  • [15] Iglehart, D. L. (1965). Limit diffusion approximations for the many server queue and the repairman problem. J. Appl. Probab. 2 429–441.
  • [16] Jacod, J. and Shiryaev, A. N. (1987). Limit Theorems for Stochastic Processes. Springer, Berlin.
  • [17] Jagerman, D. (1974). Some properties of Erlang loss function. Bell System Techn. J. 53 525–551.
  • [18] Jelenkovic, P., Mandelbaum, A. and Momčilović, P. (2004). Heavy traffic limits for queues with many deterministic servers. Queueing Syst. 47 53–69.
  • [19] Kang, W. N. and Ramanan, K. (2010). Fluid limits of many-server queues with reneging. Ann. Appl. Probab. 20 2204–2260.
  • [20] Kang, W. N. and Ramanan, K. (2012). Asymptotic approximations for stationary distributions of many-server queues with abandonment. Ann. Appl. Probab. 22 477–521.
  • [21] Kaspi, H. and Ramanan, K. (2011). Law of large numbers limits for many-server queues. Ann. Appl. Probab. 21 33–114.
  • [22] Krichagina, E. and Puhalskii, A. (1997). A heavy traffic analysis of a closed queueing system with a $\mathrm{GI}/\mathrm{G}/\infty$ service center. Queueing Syst. 25 235–280.
  • [23] Mitoma, I. (1983). On the sample continuity of $\mathcal{S}'$-processes. J. Math. Soc. Japan 35 629–636.
  • [24] Mitoma, I. (1983). Tightness of probabilities on $\mathcal{C}([0,1],S')$ and $\mathcal{D}([0,1],S)$. Ann. Probab. 11 989–999.
  • [25] Puhalskii, A. A. and Reed, J. (2010). On many servers queues in heavy traffic. Ann. Appl. Probab. 20 129–195.
  • [26] Puhalskii, A. A. and Reiman, M. (2000). The multiclass $\mathrm{GI}/\mathrm{PH}/\mathrm{N}$ queue in the Halfin–Whitt regime. Adv. in Appl. Probab. 32 564–595.
  • [27] Reed, J. (2009). The $\mathrm{G}/\mathrm{GI}/\mathrm{N}$ queue in the Halfin–Whitt regime. Ann. Appl. Probab. 19 2211–2269.
  • [28] Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Springer, Berlin.
  • [29] Rogers, D. and Williams, D. (1994). Diffusion, Markov Processes and Martingales, Volume 2: Foundations, 2nd ed. Wiley, New York.
  • [30] Sharpe, M. (1988). General Theory of Markov Processes. Academic Press, San Diego.
  • [31] Walsh, J. B. (1986). An introduction to stochastic partial differential equations. In École d’Été Probabilités de Saint-Flour XIV. Lecture Notes in Math. 1180 265–439. Springer, Berlin.
  • [32] Whitt, W. (2005). Heavy-traffic limits for the $\mathrm{G}/\mathrm{H2}/\mathrm{n}/\mathrm{m}$ queue. Queueing Syst. 30 1–27.